CSN Login
Members Online: 5

Does the lack of estrogen affect the brain?

arbojenn
Posts: 118
Joined: May 2009

I have been on Femara for almost a year now and I've noticed some cognitive problems and SEVERE insomnia. I found some research on the effects of estrogen on the brain: it affects the serotonin receptors and there are indication that it helps with memory. I watched my father die of early onset Alzheimer's (he was one of the few who actually died of the disease and not a side effect--he lasted over twenty years, ten of them in a vegetative state) and now my mother is showing signs of dementia. Aromatose inhibitors prevent estrogen from getting into your system, so our brains do not get the benefits. WE already know the effect of a lack of estrogen on bones, but nobody mentions the effects on our brains. I would rather take my chances with a recurrance of cancer than increase my risk of dementia. Does any know of any research that has investigated the effects being on aromatose inhibitors--Femara, Arimidex, etc--long term have on the brain?

Different Ballgame's picture
Different Ballgame
Posts: 870
Joined: Jan 2010

Last month I attended a meeting of at least 100 cancer patients (all types of cancer) present. When it came time for questions and answers, one cancer patient asked if anyone was experiencing cognitive problems. It turns out that there were at least 3 people who said that they were having problems. Apparently, it can be one of the side effects to their drug therapy.

You raise an interesting question relating to what effects could arise due to the lack of estrogen, especially with the mind. Now you have my curiosity!!!

I stared estrogen replacement when I was in my early 40's. I received it via injection every other week for many years. Then my doctor retired. I went to the estrogen patch and wore them until I was 63 years old. At 65, I was diagnosed 0 Stage DCIS - opted bilateral mastectomy. Went back on estrogen at age 66 until the recurrence at age 68. In February 2009 - age 68 years old - my bone density test revealed that every one of my vertebra was denser than a 30 year's vertebra. On one hip -the neck of the hip bone was somewhat less in bone density. There is no doubt in my mind that the estrogen protected my bones. I will also add that I was walking faithfully for 3 years at least 5 days a week (sometimes 6 days) at 1 hour per day from age 65 to 68 years old.

Now with the recurrence, the doctors will never allow me to go back to estrogen replacement which does not make me a happy camper. So I am going to be curious on how I am going to age without estrogen replacement and with the addition to my life of Arimidex for the next 5 years. What affects will now develop with my bones and my mind? Since I am not getting the estrogen, I am determined to continue walking a minimum of 5 days per week, 1 hour per day wit the hopes of it being a benefit to my bones. The prescription for Arimidex was received last week and I am being pokey in having it filled. I guess by next week, I will visit the pharmacy.

Lots of Hugs,
Janelle

New Flower
Posts: 4140
Joined: Aug 2009

I guess everyone who is on anti-estrogene therapy could answer to your question from personal experience. What is known is that the lack of estrogen cause insomnia, depression, anxiety, osteoporosis, heart problems . Cognitive aspect has gotten limited attention, however there are several publications. Sometimes it goes side by side with Chemo brain. I have not came across direct correlation of estrogen on cognitive function.
New Flower

Marcia527's picture
Marcia527
Posts: 2735
Joined: Jul 2006

I read someplace that people with Parkinson's contain a high percentage of people with low estrogen. Don't know how it is connected.

Eil4186's picture
Eil4186
Posts: 967
Joined: Dec 2007

Lets face it, every drug has it's good and bad effects. A doctor once told me that there is no such thing as a "clean" synthetic drug. They all can cumitively harm our bodies/organs/brains/sleep etc....But I guess when it comes to cancer we have to weigh it all out. I am terrified at the thought of a recurrence. I take tamoxifen and have normal premenopausal levels of hormones. However I have suffered with insomnia since chemo. I am getting help with this, but I was told by my onc. that chemo creates changes in brain chemistry and they think this is what causes sleep problems in so many cancer survivors. I will freak if I eventually experience any memory diseases due to treatment.

jnl's picture
jnl
Posts: 3873
Joined: May 2009

Eileen said it the best. With every drug comes a good part and a bad part. If you need something to help you sleep, I am sure your oncologist can prescribe something. Good luck!

Hugs, Leeza

Sunrae's picture
Sunrae
Posts: 808
Joined: Oct 2009

I've been on Femara for about 6 months now and so far not too bad side effects. I have a hysterectomy at age 38 and never had estrogen replacement and its been over 30 years. My bones have thinned out a little but I haven't lost much otherwise. My onc said to be sure and take calcium Plus D every day and exercise to keep my bones healthy. I hope I don't have have brain function problems later. Ask your dr about taking supplements, they might help.

Cairmaid's picture
Cairmaid
Posts: 64
Joined: Feb 2010

I've been taking Femara for a little over 3 weeks. The only side effect I've noticed, that I can definitely attribute to the meds, is mild muscle pain...not even bad enough most of the time to take Tylenol. I have some ADD-like symptoms at work but that could be from tiredness...I'm =naturally= prone to staring off into space and forgetting what I was doing. It was worse today because of daylight savings time. I can't say I'm experiencing any worse insomnia than I do normally. I've always had trouble falling asleep. In fact, I seem to be sleeping through the night better than I ever have, once I finally drop off.

My PCP had me on calcium & vitamin D before my diagnosis because of bone changes in my hip and knee. Now, my oncologist has me taking a mega-dose of vitamin D once a week. I'm still taking the calcium+D, as well. I go back for my first post-meds visit to the onc on Thursday. I'll try to remember to ask her about the cognitive side effects :-) I have a note on my calcium-wafers bottle to ask about several things. I should add a note about that, too.

Cairmaid's picture
Cairmaid
Posts: 64
Joined: Feb 2010

I didn't get a clear answer from my onc about the cognitive side effects of blocking estrogen. She said there aren't any studies that show a definite correlation. The more we report our problems, though, the more studies there will be. I told my doc I would keep track of whether my absent-mindedness gets better or worse and then let her know.

All I can say is, if the problem is affecting your life, talk to your doctor about changing meds or maybe there's something you can take...I know just taking pseudephedrine HCl for my sinus congestion wakes me right up (the original Sudafed, not the "safe" med they put on the shelves now).

alessia's picture
alessia
Posts: 40
Joined: Oct 2009

This is a very helpful discussion seeing that I'm having problems with absent mindedness and difficulty in remembering words, choosing the right words, etc.
I have been on Femara for 5 months now and apart from all the muscle aches, melancholy, fatigue, etc I am noticing some effect on my congnitive brain functions.
I thought it was due to the 25 radiation treatments that I finished 3 weeks ago or perhaps some sort of leftover side effect from surgery last august. Or God forbid a brain tumour.
It's all very scary and unsettling and I see that there is great concern regarding Femara side effects on the brain. No studies have been done that's for sure. I have been searching the net but nothing other than what we have all read regarding Femara minus
effect on congnitive brain functions.
Please keep me posted if you discover anything at all. I do know one thing that knowing
the facts somehow keeps me aware and less anxious.
Take care, Alessia

arbojenn
Posts: 118
Joined: May 2009

When searching online, google "effects of estrogen on the brain." I don't think any studies have been done on Femara itself. But Femara takes away your body's ability to manufacture estrogen once your ovaries have shut down. Your brain, then, is not getting estrogren. I made the conncection because my brother did his Phd dissertation on the effects of hormones on the brain. Some of his colleagues are researching the effects of estrogen specifically so I know some of the results of their studies: there is a lot of controversy and uncertainty, however. But I am so afraid of Alzheimer's, having seen it up close for so long and for so many, that I do not want to take ANY chances for that. My onc's job is to keep my cancer free, and I know she cannot keep up with all the latest research on every drug they give. So, I feel I am kind of on my own, picking my poison here. I AM going to discuss it with her when I see her in a couple of months. I stopped the Femara five weeks ago. I still have the insomnia--not even ambien or restoril at highest doses work--but I have my memory and cognition back.
I guess uncertainty is our constant companion in life!

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network